Mississippi, 2015Flash Flooding and Damaging Wind in Mississippi, July 3, 2015
July 3, 2015 · NWS MEG · 6 events in 5 counties and zones
An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across North Mississippi. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across North Mississippi. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon. Rain amounts totaled nearly 10 inches in some places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 3:04 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 3, 3:04 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT FRI JUL 3 2015
.DISCUSSION...
THE RECENT WET PATTERN WILL CONTINUE TODAY...COURTESY OF AN
UNSEASONAL UPPER LEVEL LONGWAVE TROF OVER THE MS RIVER VALLEY.
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROF
CENTERED OVER IOWA. THIS FEATURE WILL DEAMPLIFY AND LIFT EAST TO
THE SOUTHERN GREAT LAKES TODAY...WHILE A POSITIVELY TILTED MID LEVEL
TROF AXIS DROPS THROUGH THE LOWER AND MIDDLE MS RIVER VALLEYS.
THIS MIDLEVEL TROF AXIS WILL AID IN AIRMASS DESTABILIZATION OVER
THE MIDSOUTH TODAY...AHEAD OF AN APPROACHING SURFACE COLD FRONT.
BY LATE THIS EVENING... THE COLD FRONT WILL LIKELY EXTEND ALONG
THE I40 CORRIDOR...WITH GREATEST RAIN CHANCES OCCURING ALONG AND
SOUTH OF THE FRONT.
SATURDAY WILL MARK THE BEGINNING OF WEAKENING FLOW ALOFT...AS THE
SOUTHERN EXTENSION OF THE POSITIVELY TILTED TROF IS SEPARATED
FROM ITS NORTHERN BRANCH COMPONENT. DAYTIME CONVECTIVE INHIBITION
WILL REMAIN WEAK...ESPECIALLY OVER NORTH MS...IN IN THE VICINITY
OF THE UPPER TROF AXIS.
UPPER LEVEL HEIGHTS WILL GRADUALLY BUILD DURING THE EARLY PART OF
NEXT WEEK...BUT STILL REMAIN BELOW CLIMATOLOGICAL NORMS. GFS PROGS
PRECIPITABLE WATER VALUES NEAR 2 INCHES...WITH WEAK DAYTIME
CONVECTIVE INHIBITION. DAYTIME TEMPS WILL LIKELY WARM TO A FEW
DEGREES SHY OF NORMAL BY MIDWEEK...BUT WILL BE LOCALLY AFFECTED
BY SCATTERED AFTERNOON THUNDERSTORMS.
PWB
&&
.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL BE FOUND DURING MOST OF THE FORECAST PERIOD.
SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS MAINLY THE NORTHERN
HALF OF THE FORECAST AREA BUT SHOULD INCREASE IN AREAL COVERAGE
OVERNIGHT. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
DAY AND EARLY EVENING HOURS ON FRIDAY. ANY OF THE THUNDERSTORMS
MAY PRODUCE A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES.
WINDS WILL BE MAINLY FROM THE SOUTHWEST AT 5 TO 10 KNOTS FOR MUCH
OF THE FORECAST PERIOD.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 3, 2:18 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CDT FRI JUL 3 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
318 AM CDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... MAINLY
SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE.
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY... MAINLY
SOUTH OF INTERSTATE 40. STRONG WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER THE SLIGHT RISK AREA.
PWB
In the hours before
Local storm report, Jul 2, 10:43 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 PM CDT THU JUL 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL PIGGOTT 36.38N 90.20W
07/02/2015 E0.88 INCH CLAY AR PUBLIC
NICKEL SIZE HAIL IN PIGGOTT ALONG WITH 50 MPH WINDS WHICH
KNOCKED DOWN SOME LIMBS AND SMALL PIECES OF SHINGLES FROM
OLDER BUILDINGS.
&&
ARSLocal storm report, Jul 2, 11:13 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM FLASH FLOOD 3 S PARAGOULD 36.01N 90.51W
07/03/2015 GREENE AR PUBLIC
PICTURE ON TWITTER SHOWS FLOOD WATER UP TO THE KNEES OF A
RESIDENT IN THE CARRIAGE HILLS SUBDIVISION SOUTH OF
PARAGOULD.
&&
JPMFlash Flood, Panola
- When
- July 3, 4:25 AM CST to 7:00 AM CST
- Where
- Panola County, 4.68 mi SW of Pope to 3.87 mi ESE of Crowder
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.164, -89.996
Portions of Pope Crowder Road between Teasdale Road and U.S. Highway 35 were inundated due to flash flooding.
Thunderstorm Wind, Panola
- When
- July 3, 4:53 AM CST to 4:58 AM CST
- Where
- Panola County, 1.5 mi SSE of Pope to 2.07 mi SSE of Pope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -89.941
Straight line winds knocked down multiple trees on U.S. Highway 51 south of Pope.
Flash Flood, Lee
- When
- July 3, 6:15 AM CST to 7:15 AM CST
- Where
- Lee County, 1.12 mi SE of Tupelo to 1.19 mi SE of Tupelo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -88.704
Heavy rain resulted in flash flooding in Tupelo. The intersection of Jefferson Street and Broadway Street was closed due to high water.
Flash Flood, De Soto
- When
- July 3, 7:58 AM CST to 12:30 PM CST
- Where
- De Soto County, Hernando to Horn Lake
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 34.820, -90.000
Heavy rain across DeSoto County resulted in numerous reports of flash flooding. Street flooding occurred around Horn Lake and a car was partially submerged due to high water in the Sutton Subdivision. Roads in the Montclair Subdivision in Hernando were flooded. Portions of Rasco Road near Southaven were closed due to high water. The public reported 6.60 inches of rain for the day in Southeast Olive Branch.
Flash Flood, Pontotoc
- When
- July 3, 9:12 AM CST to 5:00 PM CST
- Where
- Pontotoc County, 0.63 mi WNW of Rough Edge to 0.89 mi ESE of Algoma
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.253, -88.980
Heavy rain produced flash flooding in Pontotoc County. There was flooding under the Tanglefoot Bridge near a supermarket in Pontotoc. There was also flooding to the front porch of a house in Algoma.
Flash Flood, Union
- When
- July 3, 10:25 AM CST to 4:00 PM CST
- Where
- Union County, 0.41 mi SSW of Concord to 2.71 mi SSE of Old Myrtle
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.545, -88.984
Very heavy rain caused widespread flash flooding across Union County. Multiple roads were closed including County Road 115, County Road 45, County Road 51, County Road 238, County Road 16, County Road 180 and Highway 178. County Road 238 was washed out in areas. The Little Tallahatchie River flooded into Downtown New Albany. The park adjacent to the river was closed due to flooding. Six houses were evacuated due to flooding. Eight businesses were flooded as well. A trained spotter reported a total of 9.95 inches of rain for the event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, July 3 to 6, 20151 death · $70,000 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 2015$425,000 · 2 in hail · 22 events
- Flood and Hail in California, July 3 to 8, 2015$775,000 · 0.88 in hail · 8 events
- Flash Flood and Hail in Mississippi, July 3 to 4, 2015$66,000 · 1.75 in hail · 12 events
- Flash Flood in Kentucky, July 3, 2015$100,000 · 1 event
- Damaging Winds in Georgia, July 3, 2015$56,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, July 3, 201556 kt wind · 36 events
- Hail and Damaging Winds in Florida, July 3, 2015$31,000 · 1 in hail · 5 events
- Flash Flood and Flood in Indiana, July 3 to 4, 2015$25,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2015$11,000 · 1.75 in hail · 10 events
- Flash Flood in Tennessee, July 3, 2015$15,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, July 3, 201565 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594611, 594614, 594617, 594619, 594627, 594635.